IMJ
About IMJ
Disclaimer
Contact IMJ
Register as Reviewer
Register As Author
View IMJ Authors
View IMJ Volumes
View Supplement
Issue Archive 1980-1996
Subscription Detail 2010

IMJ Search

 

Advanced Search
 
 
Crack-ing the Case: A Patient with Persistent Delirium due to Body Packing with Cocaine   Back Bookmark and Share
Danielle Ní Chróinín,S Gaine
 Ir Med J. 2012 Apr;105(4):118-9
D Ní Chróinín, S Gaine
Department of General Internal Medicine, Mater Misericordiae University Hospital, Eccles St, Dublin 7

Abstract
A 36-year-old male presented acutely with encephalopathy, following his return to Ireland from a visit to West Africa. Clinical findings included confusion, agitation and tonic-clonic seizures. Difficulties in weaning sedation prompted repeat urine toxicology screening at day 8, which was positive for cocaine. Work-up for a source of continued cocaine exposure led to the discovery of cocaine-containing packages in the gastrointestinal tract. An index of suspicion should be maintained in patients presenting with drug toxicity following cross-border travel. 
Case Report
A 36-year-old male resident of Dublin presented acutely to our hospital with witnessed generalised tonic-clonic seizures, following a visit to his native West African country. The patient had reportedly been well while abroad, and there was no personal or family history of neurological disorder. His brother described acute disorientation preceding the generalised seizure activity. On arrival to the Emergency Department, the patient was confused, agitated and aggressive. Vital signs were normal. Systemic examination was remarkable only for a lacerated tongue. However, the patient quickly proceeded to status epilepticus. This was treated with intravenous anti-epileptic therapy. The clonic activity abated, but the patient remained agitated and confused. Within hours, the patient became extremely disturbed, thrashing in his bed, chewing his own tongue, and shouting nonsensically. Episodic transient whole-body jerks were observed. He became pyrexial, but other vital signs were normal. Intravenous benzodiazepines, anti-microbials for possible meningo-encephalitis, and phenytoin were instituted. He was intubated, ventilated, and transferred to Intensive Care. Over the subsequent week, attempts at weaning sedation were unsuccessful, impeded by extreme agitation and aggression. Results from infective screens were unremarkable. Serial electroencephalograms did not show any epileptiform activity.

A urine toxicology screen was repeated on day 8. This was again positive for cocaine. Discussion with the local Poison’s Center established that urinary screens are not usually positive beyond 48-72 hours post-ingestion, prompting a search for a possible reservoir explaining ongoing cocaine exposure. CT abdomen revealed half a dozen intra-colonic foreign bodies, without evidence of obstruction (Figure 1). Retrieval colonoscopy was performed when laxatives did not dislodge the packs. Chemical analysis verified the contents to be cocaine. Subsequent discontinuation of sedation was successful, and the patient was discharged eight days following riddance of the packages.
Figure 1: CT abdomen revealing intra-luminal foreign bodies (arrowed)

Discussion
Cocaine is one of the drugs more commonly ingested, or secreted in body cavities, by so-called ‘body-packers’ smuggling the drug.1 With increased ease of travel, awareness of medical presentations in this cohort is important. Common reasons for admission are suspected overdose or gastrointestinal obstruction.2,3 Fatalities have occurred following cocaine body-packing, with acute drug toxicity from package rupture the commonest cause of death.4 Body packing should be suspected in anyone with features of drug toxicity following recent cross-border travel, as in our case, or if drug toxicity without a known history of recreational drug abuse. Clinical features of cocaine toxicity are myriad,5 ranging from sympathetic overdrive, to neuropsychiatric symptoms, as exhibited by our patient. Other potential complications include stroke (infarction, haemorrhage), myocardial infarction (in 6% of those with chest pain),6 arterial dissection, metabolic derangement and renal impairment. Bowel oedema and necrosis may occur with body-packing,7 and there is also a risk of mechanical intestinal obstruction.2,8

Recommendations are that suspected body-packers be admitted, all orifices examined, and urinary toxicology screen be performed.1 In a French report, the urine of 51 of 52 body-packers was positive for cocaine metabolites.9 Absence of typical X-ray features on abdominal and chest plain films, as with our patient, does not exclude the presence of packages, with CT more sensitive than plain film.1 In asymptomatic patients, activated charcoal or whole-bowel irrigation, e.g. with polyethylene glycol solutions, may facilitate pack extrusion.1 Given his clinical presentation, our patient required active management; drug toxicity in body-packers is managed similarly to that of recreational drug abusers.1 Surgery should be considered if evidence of drug toxicity or bowel obstruction.1-3 In a British study, seven of 36 confirmed body-packers required surgical intervention,2 although in a French study the number was far less (19/1181).8 All packs should be cleared prior to the patient’s discharge.1 A high index of suspicion should thus be maintained in patients presenting with features of drug toxicity following cross-border travel, as appropriate timely treatment will help to reduce morbidity and mortality in these patients.

Correspondence: D Ní Chróinín
Dept of General Internal Medicine, Mater Misericordiae University Hospital, Eccles St, Dublin 7
Email: [email protected]

References
1. Body Packers and Body Stuffers. From Toxbase, Clinical Toxicology Database of the UK National Poisons Information Service. Accessed 04.06.2009 at http://www.spib.axl.co.uk/Toxbase/Poisons%20Information/B/Body%20Packers_1.htm
2. Bulstrode N, Banks F, Shrotria S. The Outcome of Drug Smuggling by ‘Body Packers’- the British Experience. Ann R Coll Surg Engl 2002; 84: 35-8
3. East JM. Surgical Complications of Cocaine Body-Packing: A Survey of Jamaican Hospitals. West Indian Med J 2005; 54: 38 – 41
4. Koehler SA, Ladham S, Rozin L, Shakir A, Omalu B, Dominick J, Wecht CH. The risk of body packing: a case of a fatal cocaine overdose. Forensic Sci Int 2005; 151: 81-4
5. Cregler LL, Mark H. Medical Complications of Cocaine Abuse. N Engl J Med 1986; 315: 1495 – 1500
6. Lange RA, Hillis LD. Cardiovascular Complications of Cocaine Use. N Engl J Med 2001; 345: 351 – 358, correction 1432
7. Sather JE, Tantawy H. Toxins. Anesthesiol Clin 2006; 24: 647 – 70
8. Veyrie N, Servejean S, Aissat A, Corigliano N, Angelkov C, Bouillot JL. Value of a Systematic Operative Protocol for Cocaine Body Packers. World J Surg 2008; 32: 1432 - 7
9. Gheradi RK, Baud FJ, Leporc P, Marc B, Dupeyron JP, Diamont-Berger O. Detection of Drugs in the Urine of Body-Packers. Lancet 1988; 1: 1076-8
10. Hergan K, Kofler K, Oser W. Drug Smuggling by Body Packing: What Radiologists Need to Know. Eur Radiol 2004; 14: 736-42
Author's Correspondence
No Author Comments
Acknowledgement
No Acknowledgement
Other References
No Other References
   
© Copyright 2004 - 2009 Irish Medical Journal